Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 96, NWS Grand Rapids, MI

September 9, 2001Clare County, Isabella County, Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 9, 2001, 6:02 PM EDT for Clare County, Isabella County, Mecosta County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 9, 2001, 6:02 PM EDT (22:02 UTC)
Expired
Sep 9, 2001, 7:00 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Clare County, MI, Isabella County, MI, Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 105 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:45 PM EDTThunderstorm Wind 53 EHarrison, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 3:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WUUS53 KGRR 092203
SVRGRR
MIC035-073-107-117-092300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
602 PM EDT SUN SEP 9 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN
  MECOSTA COUNTY IN CENTRAL MICHIGAN
  ISABELLA COUNTY IN CENTRAL MICHIGAN
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 700 PM EDT

* AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES WEST OF BARRYTON TO
  LANGSTON...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   BRINTON...EDMORE...MCBRIDE...WYMAN AROUND 610 PM EDT
   LAKE...CEDAR LAKE...VESTABURG...WEIDMAN AROUND 615 PM EDT
   BEAL CITY...FARWELL AROUND 620 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

$$

MJS/GEO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:45 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Sep 9, 3:45 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
345 PM EDT SUN SEP 9 2001

...THUNDERSTORMS THIS EVENING THEN CLEARING BY MIDDAY MONDAY...

THE COMBINATION OF A STRONG MID LEVEL SHORTWAVE... A MODERATE COLD
FRONT... AND DEEP MOISTURE WILL ASSURE A PERIOD OF SHOWERS AND
THUNDERSTORMS ACROSS THE CWA THIS EVENING AS THE FRONT MOVES
THROUGH.  THE BIGGEST QUESTION IS WILL THERE BE SEVERE WEATHER?
THERE IS EXTENSIVE CLOUD COVER UNLIKE THE LAST TWO DAYS AND AS A
RESULT THE CAPES ARE IN THE 1500 TO 2500 J/KG RANGE WITH SFC BASED
LIS IN THE -2C TO -4C RANGE. ON THE OTHER HAND... AS THE MID LEVEL
SHORTWAVE MOVES OUT OF THE CENTRAL PLAINS INTO THE GREAT LAKES
TONIGHT... THE LOW LEVEL JET STRENGTHENS TO 45 TO 50 KNOTS WHILE THE
RIGHT ENTRANCE REGION OF THE POLAR JET MOVES OVER THE LOW LEVEL
INFLOW JET.  GIVEN THE PRECIPITABLE WATER IS NEAR 1.8 INCHES (NEARLY
200 PERCENT OF NORMAL) THERE IS MORE THAN ENOUGH MOISTURE.  SO IN
ANY CASE... THE LARGE AREA OF SHOWERS BEHIND THE COLD FRONT WILL
MOVE ACROSS THE CWA THIS EVENING AS THE FRONT MOVES THROUGH. DUE TO
THE BACKING WINDS AHEAD OF THE SHORTWAVE AT THE SURFACE AND 40 TO 50
KNOTS OF WIND JUST ABOVE THE GROUND... ISOLATED TORNADOES WOULD BE
POSSIBLE IF THUNDERSTORMS DID INDEED DEVELOP.

ONCE THE FRONT COMES THROUGH THE MID LEVELS DRY RAPIDLY BY THE
CYCLONIC FLOW KEEPS THE LOW LEVEL MOISTURE IN PLACE UNTIL MID
MORNING MONDAY.  THEN THAT MOVES OUT AND VERY DRY AIR MOVES IN AS
THE MEAN 1000/850 RH FALLS TO 50 TO 55 PCT DURING THE AFTERNOON.
THERE IS AN INVERSION AROUND NEAR 10000 FT DURING THE AFTERNOON SO
SOME CU WILL LIKELY FORM AWAY FROM LAKE MICHIGAN.  SO SKIES WILL BE
MOSTLY SUNNY BY MID AFTERNOON ACROSS THE CWA.

A SECONDARY COLD FRONT MOVES THROUGH THE AREA MONDAY EVENING... BUT
THE AIR IS TO DRY FOR MUCH TO HAPPEN... SO WILL GO MOSTLY CLEAR
MONDAY NIGHT.  HIGH PRESSURE MOVES ACROSS MICHIGAN TUESDAY SO WITH
DRY AIR (MEAN 1000/850 RH MOSTLY NEAR 50 PCT) AND A VERY WEAK
INVERSION AROUND 6000 FT... ONLY SCT CU EXPECTED.  THUS MOSTLY SUNNY
ON TUESDAY.

ZONES BY 400 PM.

WDM

EXTENDED FORECAST...
A LOW OVR THE UPR MS VALLEY WILL DRAG A COLD FRONT THRU SW LWR LATE
WED. WILL KEEP THE INCREASING CLOUD WORDING AND ADD THE MENTION OF
THUNDER. HIGH PRESSURE OVER SC CANADA WILL USHER IN DRY AIR FOR MUCH
OF THE REMAINDER OF THE WEEK. WILL GO WITH INCREASING CLOUDS ON
SUNDAY AS ANOTHER LOW PUSHES A WARM FRONT NORTH INTO THE WRN LAKES.
WILL KEEP PCPN OUT OF THE FCST FOR NOW.

93

.GRR...NONE

WDM

In the hours before

Local storm report, Sep 9, 12:04 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1204 PM EDT SUN SEP 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    3 NE MASON                MI   WIND DAMAGE
09/08/01   INGHAM                         NUMEROUS LARGE TREES
                                          DOWN...BARN DOOR BLOWN
                                          DOWN. REPORTED BY THE
                                          MEDIA.

GEO
Special weather statement, Sep 9, 1:15 PM EDT, 4 hours 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
115 PM EDT SUN SEP 9 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...
ISOLATED SEVERE THUNDERSTORMS WITH WIND GUSTS UP TO 60 MILES AN HOUR
AND HAIL UP TO 3/4 INCH IN DIAMETER ARE POSSIBLE THIS AFTERNOON AND
TONIGHT.  AN ISOLATED...SHORT LIVED...SMALL TORNADO IS NOT OUT OF
THE QUESTION EITHER.  TORRENTIAL DOWNPOURS ARE LIKELY AS WELL IN THE
STRONGER STORMS. SOME URBAN AND SMALL STREAM FLOODING IS POSSIBLE
WITH THESE STORMS.  WHILE SEVERE WEATHER IS POSSIBLE OVER MOST OF
SOUTHERN LOWER MICHIGAN THIS AFTERNOON AND EVENING... THE GREATEST
THREAT IS EAST OF A LINE FROM MOUNT PLEASANT TO LANSING BETWEEN 300
PM AND 800 PM.  STORM MOTION WILL BE NORTHEAST AT 35 MPH.

DISCUSSION...
A COLD FRONT MOVING INTO A MOIST AND UNSTABLE AIR MASS WILL PRODUCE
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE
COMBINATION OF MOIST UNSTABLE AIR AND A STRONG UPPER LEVEL
DISTURBANCE WILL COMBINE TO INCREASE THE RISK OF SEVERE WEATHER THIS
AFTERNOON OVER SOUTHERN MICHIGAN.  THE COVERAGE OF THUNDERSTORMS
WILL INCREASE SIGNIFICANTLY DURING THE MID AND LATE AFTERNOON AS THE
UPPER LEVEL DISTURBANCE GETS CLOSER TO THE COLD FRONT.  A FEW OF
THESE STORMS MAY BECOME SEVERE.  THE COLD FRONT WILL CLEAR SOUTHWEST
LOWER MICHIGAN AROUND MIDNIGHT.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR MONDAY THROUGH
THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED IN THIS PERIOD.

WDM
Special weather statement, Sep 9, 3:00 PM EDT, 3 hours 2 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-100200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT SUN SEP 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 1000 PM
EDT SUNDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM...CLINTON...JACKSON...IONIA...CALHOUN AND EATON

IN CENTRAL MICHIGAN
     OSCEOLA...GRATIOT...MONTCALM...MECOSTA...ISABELLA AND CLARE

IN WEST CENTRAL MICHIGAN
     MUSKEGON...NEWAYGO AND LAKE

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

WDM

NNNN

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:46 PM EDTSevere Thunderstorm WarningGRRIngham44 min
Sep 9, 5:21 PM EDTSevere Thunderstorm WarningGRRKent54 min
Sep 9, 5:30 PM EDTSevere Thunderstorm WarningGRRIonia30 min
Sep 9, 6:02 PM EDTSevere Thunderstorm WarningGRRMontcalm58 min
Sep 9, 6:21 PM EDTSevere Thunderstorm WarningGRRGratiot39 min
Sep 9, 6:28 PM EDTTornado WarningGRRClare32 min
Sep 9, 6:42 PM EDTSevere Thunderstorm WarningGRRJackson48 min
Sep 9, 6:45 PM EDTTornado WarningGRRClinton, Eaton, Ingham30 min
Sep 9, 6:59 PM EDTSevere Thunderstorm WarningGRRClare16 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.